Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 201, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2006, 10:07 PM CDT for McPherson County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2006, 10:07 PM CDT (03:07 UTC)
- Expired
- Aug 22, 2006, 11:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3262 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 13.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:06 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 22, 10:06 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1006 PM CDT TUE AUG 22 2006 .UPDATE... SCATTERED TSRAS IN ND HEADING SE TOWARDS NE SD/WC MN LATE THIS EVENING. UPDATED FORECAST TO INCREASE POPS ACROSS THIS AREA AND DROP POPS OUT WEST. MOHR && .PREV DISCUSSION... (ISSUED 340 PM CDT TUE AUG 22 2006) SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES TONIGHT THROUGH THURSDAY NIGHT. 20Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED OVER MONTANA AND NORTHERN WYOMING...WITH A WARM FRONT EXTENDING FROM WEST CENTRAL SOUTH DAKOTA ACROSS SOUTHERN SOUTH DAKOTA. THIS FRONT WILL SLOWLY PUSH NORTHWARD TONIGHT...AND WILL BE ASSOCIATED WITH AN UPPER DISTURBANCE SLIDING ACROSS THE STATE AFTER RIDING OVER THE TOP OF A RIDGE CURRENTLY OVER THE ROCKIES. A 25-35 KT LLJ DEVELOPS OVER CENTRAL AND EASTERN SOUTH DAKOTA OVERNIGHT...WITH LIS BETWEEN -4 AND -6...AND CAPES BETWEEN 1500-2500 J/KG. STILL A BIT OF A CAP TO OVERCOME OVER MUCH OF THE CWA...BUT ONCE THAT HAPPENS SOMETIME THIS EVENING...EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT. SPC PARAMETERS GIVE PRETTY GOOD INDICATIONS FOR DECENT CHANCES OF SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT...BUT COULD NOT RULE OUT A TORNADO OR TWO WITH DECENT HELICITY AND SHEAR WITH THE FRONT. THE SURFACE LOW BEGINS TO PUSH EASTWARD ON WEDNESDAY...WITH THE FRONT SAGGING BACK TO THE SOUTH. PRETTY GOOD CAP IN PLACE...SO WILL LEAVE THE DAY PERIOD DRY. WEDNESDAY NIGHT LOOKS IFFY RIGHT NOW WITH MODELS HINTING THE CAP MAY NOT BREAK...AND NO SIGNIFICANT LLJ EXPECTED. BETTER CHANCE LOOKS TO COME AGAIN ON THURSDAY AS THE COLD FRONT PUSHES ACROSS THE REGION AND BETTER INSTABILITY SETS UP DURING THE EVENING. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE THURSDAY NIGHT INTO FRIDAY...SO MILD AND DRY CONDITIONS EXPECTED FRIDAY AND FRIDAY NIGHT. NO MAJOR CHANGES MADE TO TEMPERATURES. WEDNESDAY AND THURSDAY WILL BE THE WARMEST DAYS WITH THE WARM FRONT STILL NORTH OF MUCH OF THE REGION ON WEDNESDAY...AND BEFORE THE COLD FRONT REACHES THE AREA ON THURSDAY NIGHT. COOLER TEMPS IN STORE FOR FRIDAY...MAINLY BACK DOWN AROUND NORMAL. LONG TERM...SATURDAY THROUGH TUESDAY MODELS CONTINUE WITH THE FASTER SOLUTION IN REGARDS TO THE SHORTWAVE PASSING THROUGH ON FRIDAY...WHICH MEANS THAT BY THE START OF THE EXTENDED PERIOD...UPPER TROUGH SHOULD BE OFF TO OUR EAST. MODELS STILL ARE HINTING AT ANOTHER WEAKER TROUGH SLIDING SOUTHEAST BEHIND THE FIRST TROUGH. EC IS A BIT MORE AGGRESSIVE WITH THIS SECONDARY WAVE. WITH LITTLE MOISTURE TO WORK WITH AND FAIRLY WEAK LOOKING DYNAMICS...HAVE OPTED TO KEEP A DRY FORECAST GOING FOR SATURDAY. THE REST OF THE PERIOD LOOKS FAIRLY QUIET AS UPPER LEVEL RIDGING BUILDS INTO THE NORTHERN PLAINS. WILL MORE THAN LIKELY SEE SLOWING WARMING TEMPS FROM SATURDAY THROUGH TUESDAY AS THE RIDGE BUILDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && PARKIN/TARVER
Hazardous weather outlook, Aug 22, 5:09 AM CDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 509 AM CDT TUE AUG 22 2006 SDZ015-033>035-045-048-231015- DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN- 509 AM CDT TUE AUG 22 2006 /409 AM MDT TUE AUG 22 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED LATE THIS AFTERNOON OR THIS EVENING. SDZ003-004-009-016-036-051-231015- CORSON-CAMPBELL-WALWORTH-POTTER-HYDE-BUFFALO- 509 AM CDT TUE AUG 22 2006 /409 AM MDT TUE AUG 22 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED LATE THIS AFTERNOON OR THIS EVENING. MNZ039-046-SDZ005>008-010-011-017>023-037-231015- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 509 AM CDT TUE AUG 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEASTERN SOUTH DAKOTA TODAY...MAINLY EARLY THIS MORNING. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. ALSO...LOCALIZED FLOODING WILL BE POSSIBLE EARLY THIS MORNING ACROSS PARTS OF THE NORTHEAST. SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. KNUTSVIG
In the hours before
Local storm report, Aug 22, 4:47 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
447 PM CDT TUE AUG 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL RICHMOND LAKE REC AREA 45.54N 98.61W
08/22/2006 M1.00 INCH BROWN SD PUBLIC
&&
BEHNKEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:14 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 31 min |
| Aug 23, 1:31 AM CDT | Severe Thunderstorm Warning | ABR | Marshall | 59 min |
| Aug 23, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.